Go Ad-Free
logoThe People's Perspective on Medicine

Amlodipine and Dizziness: How Common is This Side Effect?

Amlodipine is one of the most popular blood pressure meds in the pharmacy. But amlodipine and dizziness is a common complication. What else should you know?

Amlodipine is a commonly prescribed blood pressure medicine. At last count, 17 million people take amlodipine daily in the US. It is referred to as a calcium channel blocker (CCB) or a calcium antagonist. Drugs in this class work by reducing calcium ion penetration into cells in coronary arteries and the smooth muscle that lines peripheral arteries in the body (Journal of Clinical Hypertension, Sept. 1986). This leads to vascular dilation and lower blood pressure. Other CCBs include diltiazem, nifedipine and verapamil. Doctors prescribe such drugs for hypertension, angina associated with heart disease, certain irregular heart rhythms and Raynaud’s disease, which leads to very cold and painful fingers and toes. Amlodipine and dizziness often go hand in hand, as this reader discovered:

Amlodipine and Dizziness–An Overwhelming Side Effect:

Q. Amlodipine lowered my blood pressure beautifully but it made me so dizzy and lightheaded that my doctor had to take me off it. Since then, we have been unable to find an effective alternative.

Is there a calcium channel blocker that does not cause these side effects?

A. Most calcium channel blockers can cause dizziness or lightheadedness, which are common side effects of many blood pressure medicines. They are not all identical, however.

Amlodipine Side Effects:

Fluid accumulation in feet: This is a common complication of amlodipine (Journal of Clinical and Diagnostic Research, June, 2017). People frequently tell us that their feet may swell so much that they have to increase their shoe size. This can lead to a cascade of events as this reader relates:

Greg W. shared this experience:

“I’ve been on amlodipine and it caused swelling. Then the doc put me on a diuretic to get rid of the swelling. Then the diuretic flushed out my potassium so much I got heart arrhythmias so bad I had to go to the emergency room and then take nitro and do stress echoes and stay in the hospital. Then the doc put me on potassium supplements to take care of the low potassium. Enough already.”

Sharon developed swollen feet and ankles:

“A couple years ago my doctor also prescribed amlodipine for high blood pressure. It worked wonders for the blood pressure issue but my feet and ankles also were terrible swollen – two to three times their normal size. I am now on it again but because I am now also a kidney patient I am on Lasix [furosemide] and have had no problem with feet and legs swelling.”

Other common side effects include flushing and headache (Journal of Paediatrics and Child Health, June, 2017).  Dizziness is also a frequently reported reaction.

Other side effects of amlodipine include fatigue, digestive upset and skin reactions. One possible adverse reaction that we fear cardiologists don’t know what to do about is heart failure. A very impressive study called ALLHAT reported an association between amlodipine use and heart failure. This was noted in an extended follow-up article published in the American Journal of Cardiology (Jan. 1, 2016).

Amlodipine and Skin Rash:

Q. My new doctor started me on amlodipine for high blood pressure. Before long, I broke out in the worst rash I’ve ever had! It started on my chest, then traveled around to my rib cage and lower back. I was miserable!

Although I told the doctor about it, she said, “no way it could be amlodipine” and ignored my complaint. I saw a dermatologist three times. Each time I got a different topical steroid cream that did little.

Finally, the dermatologist took a skin biopsy and sent it to the lab. Bingo! The report came back “Consistent with drug reaction.”

I endured months of misery because this young doctor could not believe the drug was the cause. Is this a recognized side effect?

A. Skin rash is relatively uncommon with amlodipine, but when it occurs, this adverse reaction can be quite serious. Your doctor should have investigated. A far more common side effect is fluid retention (edema), especially around the legs and ankles.

You may find our eGuide to Blood Pressure Solutions helpful because it lists common side effects of BP drugs and offers many other ways to control hypertension. This online resource may be found under the Health eGuides tab.

Diltiazem Side Effects:

This CCB can also cause swollen feet and ankles. Headache and digestive upset are also reported. And yes, dizziness is considered a relatively common complication of diltiazem. Skin rash can occur, along with low blood pressure upon standing (orthostatic hypotension). In some cases, diltiazem may trigger irregular heart rhythms and other heart problems such as heart failure. Any skin reaction requires immediate medical attention, as these can sometimes be extremely serious.

Verapamil Side Effects:

The complaint we hear most often with verapamil is constipation. Dizziness comes next. Not surprisingly, people also report digestive upset, headache, fatigue and fluid retention. Do you begin to see a pattern developing? Calcium channel blockers do seem to have edema, dizziness and fatigue in common.

Dizziness is not a benign complication. If amlodipine and dizziness go together, it could lead to a fall. Anyone, especially an older person, who falls could break a hip. This can lead to disability or death. That is why this side effect needs to be taken seriously. Our reader above knew she could not tolerate amlodipine and dizziness. Her doctor agreed!

Other Options:

There are many ways to control hypertension. Our eGuide to Blood Pressure Solutions offers both pharmaceutical and nondrug options. Of course you will always want to monitor your blood pressure. Here is some insight on how to do that effectively.

Share your own amlodipine story below in the comment section.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.2- 116 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.”.
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.